| Model Number |
1DLMC05 |
| Medical Device Problem Code |
Insufficient Device Problem Information (3190)
| Health Effect - Clinical Codes |
No Code Available (3191); Insufficient Information (4580)
| Date of Event |
08/17/2012
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
(b)(4).(b)(6).Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: ??/??/??:[missing records: records prior to 11/30/2009 including operative report for ¿hernia repair in 2005, mesh used¿ were not provided.] (b)(6) 2009: (b)(6).(b)(6), md.History & physical.Presents with ventral hernia; has noted for approximately 6-8 months.Notes bulge and pain in area of umbilicus.Previous hernia repair in 2005, mesh used, exploratory laparotomy with bowel resection (age 15 months).Never smoked, occasional alcohol use.Weight (b)(6) abdomen: multiple scars noted; no hernia palpated despite multiple position changes and valsalva maneuver.Impression: history of ventral hernia.Plan: ultrasound to evaluate for ventral hernia; asap.Addendum: ultrasound shows no hernia; however, reexamination of the patient now shows small bulge to the left of the umbilicus.Schedule for ventral hernia repair.??/??/??:[missing records: records for the ultrasound showing no hernia were not provided.] (b)(6) 2009: (b)(6).(b)(6), md.Operative report.Preoperative diagnosis: ventral hernia.Postoperative diagnosis: ventral hernia.Operation performed: ventral hernia repair with mesh.Indication for procedure: the patient is a (b)(6) woman who presents with a history of multiple abdominal surgeries.The patient has had a previous ventral hernia repair.She presents, once again, with a ventral hernia and presents for elective repair.Description of operation: ¿the patient was brought to the operating room and placed in a supine position on the operating room table.After a time-out had been performed and general endotracheal anesthesia administered, the patient¿s abdomen was prepped and draped in the usual sterile fashion.An incision was made utilizing the previous infraumbilical incision, and this was extended toward the left as the hernia was felt more on the left side.The dissection was then carried down through the subcutaneous tissues both bluntly and sharply until the fascia was reached.The hernia was then encountered.The hernia sac was opened and removed.There appeared to be, actually, two small defects noted, and these were connected as one larger defect, measuring approximately 4x2 cm across.The posterior surface of the fascia was then cleared of underlying adhesions, and the anterior surface was cleared of overlying subcutaneous tissue, thus allowing room to place the mesh and sew it in place.A piece of dual mesh was then brought into the field, and this measured approximately 5x7 cm.This was placed on the under surface of the fascia and tacked to the undersurface of the fascia with several interrupted 0 pds sutures.Once the defect was completely covered from underneath, the wound was copiously irrigated with normal saline.The defect itself was then closed with interrupted horizontal mattress sutures of 0 pds.The deep subcutaneous layer was then closed with interrupted 3-0 vicryl sutures, followed by the deep dermal layer.Finally, the skin was closed with staples.Sterile dressings were then placed.The patient was then allowed to awaken and was brought back to the postanesthesia care unit in good condition.There were no complications.Estimated blood loss was 25 ml.¿ (b)(6) 2009: [facility ni].Implant sticker.Gore® dualmesh® biomaterial.Ref catalogue number: 1dlmc05.Lot batch code: 06737737.W.L.Gore & associates.Exp: 05/18/2014.The records confirm a gore® dualmesh® biomaterial (1dlmc05/06737737) was implanted during the procedure.(b)(6) 2009 [assigned].(b)(6).(b)(6), md.Pathology report.Accession no.: (b)(6).Clinical preoperative diagnosis: ventral hernia.Source of specimen: hernia sac.Gross description: received in formalin is an ovoid sac-like structure which measures 2.5 cm in greatest dimensions.The internal portion of the specimen is smooth and glistening.Rss1.Diagnosis: ventral hernia sac.(b)(6) 2010: (b)(6).(b)(6), md.History & physical.For abdominal hernia evaluation.Had hernia surgery in (b)(6).Reports abdominal pain and distention started 2 weeks ago while she was vomiting-felt something ¿rip¿.Surgical history: ventral hernia repair in (b)(6) 2009 for periumbilical defect with mesh.Medications: metformin [antidiabetic].Weight (b)(6).Abdomen: diffuse tender, no rebound/guarding, positive distention.Will need diagnostic imaging to distinguish hernia versus infection.Impression: abdominal distention, status post hernia surgery.Plan: possible surgery.??/??/??:[missing records: records for ¿diagnostic imaging to distinguish hernia versus infection¿ were not provided.] (b)(6) 2010: (b)(6) division of health.(b)(6), md.Operative report.Preoperative diagnosis(es): recurrent ventral hernia.Postoperative diagnosis(es): recurrent ventral hernia.Operation performed: repair of ventral hernia.Anesthesia: general.Blood loss: 100 ml.Description of operation: ¿after satisfactory general anesthesia had been obtained, the patient¿s abdomen was prepped and draped in the usual sterile fashion.A vertical incision was made above the umbilicus that extended down around the umbilicus.Dissection was carried down.A large hernia defect was encountered.This was freed up.The fascial edges were freed up.In doing so, we found mesh all rolled up in the corner, and we removed this.As we were palpating underneath the fascia at the superior end of the incision, we found another defect up higher.We chose to open into this defect so we could have one large closure.We freed up the fascial edges both underneath and on top.We then placed a dual layer of mesh with the gore-tex side down and marlex side up and sewed it in place using prolene.Once this had been completed, the fascia was reapproximated using #1 looped pds.The wound was irrigated.Subcutaneous tissue was approximated with 3-0 vicryl and skin was closed with skin staples.Bandage and a binder were applied.The patient tolerated it.¿ (b)(6) 2010 [assigned]:[facility ni].[signature illegible].Implant sticker.Gore dualmesh® biomaterial.Ref catalogue number: 1dlmc05.Lot batch code: 7349159.Expiration: 2014-12-07.W.L.Gore & associates.The records confirm a gore® dualmesh® biomaterial (1dlmc05/7349159) was implanted during the procedure.(b)(6) 2010: (b)(6).(b)(6), md.Pathology report.Accession no.: (b)(6).Clinical preoperative diagnosis: recurrent ventral hernia.Source of specimen: ventral hernia old mesh-88302.Gross description: received in formalin are two gray-white membranous fragments of tissue measuring 6 and 8 cm respectively.Representative sections of each are blocked.Comment: there is fibrosis and chronic inflammatory response associated with the refractile/polarizable mesh material.Diagnosis: fibromembranous tissue and mesh, ventral hernia.(b)(6) 2010: (b)(6) division of health.(b)(6), md.Discharge summary.(b)(6) with surgery for hernia (b)(6) 2009; has known for about two weeks that she appeared to have recurrence of the hernia.Hospital course: brought into hospital because of the acute nature of hernia.We allowed this to improve and on (b)(6) 2010, ventral hernia repair was performed.At surgery, old mesh was removed and defect found to be two-fold with a bigger defect below and then a small hole above.Did repair this with mesh.Appeared to tolerate procedure extremely well.By the next day patient doing well and able to be discharged home.Instructed no heavy lifting or straining.Not to work until (b)(6) 2010.Follow up in specialty clinic (b)(6) 2010.Prognosis for recovery good.Final diagnosis: recurrent ventral hernia.(b)(6) 2010: [facility ni].[signature illegible].Discharge instructions.Diet as tolerated.Activity: may bathe or shower, change dressing as needed, no heavy lifting (greater than 30 lbs.).(b)(6) 2012: (b)(6) medical center.(b)(6), pa-c.History & physical.Complains of pain (b)(6) in abdomen, describes as tearing x3 months with no relief.Negative for tobacco.History of present illness: 3-month history of pain and bulging to left of umbilicus, no symptoms of incarceration.Umbilical hernia has been repaired x2, possibly with mesh.Medications: metformin.Medical history: borderline hyperglycemia.Weight (b)(6), bmi 31.64.Abdomen: reducible umbilical hernia 4 cm across.Impression: recurrent umbilical hernia.Plan: recurrent umbilical hernia repair, possible mesh.(b)(6) 2012:the (b)(6) health system.(b)(6), rn.Pre-operative nursing record.Hysterectomy 2003, laparoscopic cholecystectomy 2005.(b)(6) 2012:[facility ni].[signature illegible].Progress notes.Preoperative diagnosis: recurrent umbilical hernia, hyperglycemia.Surgery cancelled due to hyperglycemia.Glucose 331; 270 after 10 units regular insulin.Will arrange internal medicine consult prior to re-scheduling.(b)(6) 2012:[missing records: records for operative report detailing recurrent ventral hernia repair with mesh, removal of old mesh were not provided.] (b)(6) 2012:[facility ni].[signature illegible].Operative notes.Preoperative diagnosis: recurrent umbilical hernia.Postoperative diagnosis: recurrent ventral hernia.Surgeon: adams.Assistant: wilson.Procedure: recurrent ventral hernia repair with mesh.Removal of old mesh.Findings: 10 cm defect.Drains: #7 jp.Estimated blood loss: 20 cc.Postoperative condition: stable.(b)(6) 2012 [assigned].[facility ni].Implant sticker.Prolene mesh.Polypropylene.15cm x 15 cm.Ethicon.(b)(6) 2013: [missing records: records for operative report detailing removal of abdominal wall mesh, ventral hernia repair were not provided.] (b)(6) 2013: (b)(6) medical center.[signature illegible].Operative notes.Preoperative diagnosis: infected abdominal wall mesh, ventral hernia.Surgeon: (b)(6).Procedure: removal of abdominal wall mesh, ventral hernia repair.Findings: rind around mesh.Defect to left of midline while freeing mesh.Specimens removed: aerobic/anaerobic wound culture.Postoperative condition: stable.(b)(6) 2013: (b)(6) medical center.Microbiology.Source: wound.Gram positive cocci.Abdominal wound: (b)(6).Status: final.(b)(6) 2013: (b)(6) medical center.(b)(6), md.Operative report.Preoperative diagnosis: open wound of abdominal wall.Postoperative diagnosis: open wound of abdominal wall.Operation performed: delayed closure of abdominal wall wound (5 inches long).Anesthesia: general anesthesia.Indication for procedure: the patient is a (b)(6) female with an open wound of the abdominal wall following removal of infected mesh, irrigation, and drainage of soft tissue abdominal wall infection last week.The patient had undergone removal of old mesh and a recurrent ventral herniorrhaphy with mesh in (b)(6).The patient was seen in the clinic the end of (b)(6) with drainage from the wound.She was started on antibiotics.The patient did not keep her followup appointment and presented to the clinic exactly two months later with an ongoing wound infection.She also missed the next scheduled appointment.The patient underwent removal of the mesh with simple prolene closure of a small resulting hernia after mesh removal.The patient was kept in the hospital postoperatively, where she underwent b.I.D.Dressing changes with dakin solution.The intraoperative cultures grew (b)(6).The patient was switched to intravenous vancomycin after the culture results.The patient presented today for delayed closure of the abdominal wall wound.Description of technique: ¿after anesthesia was induced, the old dressing was removed.There was a small amount of nonpurulent drainage on the dressing.There was no foul odor, no erythema, and no purulence within the wound.The base of the wound already had granulation tissue.The abdominal wall and the wound were prepped with betadine and draped in a sterile fashion.The wound was copiously irrigated with a pulsavac system.The subcutaneous space was closed with interrupted 3-0 vicryl suture.A 1/4 -inch penrose drain was placed in the wound and brought out through the lower edge of the incision.This was affixed to the skin with nylon suture.The skin was closed with staples.A sterile dressing was applied.The patient tolerated the procedure well.All counts were correct.The estimated blood loss was 10 ml.The single drain was placed.There were no specimens.The patient was transported to the pacu in good condition.¿ (b)(6) 2013:[facility ni].[signature illegible].Progress notes.Patient does not want mesh but after discussion would agree to biologic mesh which in my opinion would be more appropriate for this repair considering this is the third recurrence with a history of infection requiring mesh removal, mesh migration and diabetes.Will discuss plan for further repair with dr.(b)(6).(b)(6) 2014: (b)(6).[signature illegible].History & physical.Recurrent ventral hernia.History of present illness: (b)(6) with 3rd recurrence, history of infection with subsequent mesh removal.Medications: glipizide [antidiabetic].Weight (b)(6), bmi 30.86.Abdomen: mass to left of umbilicus.Medical history: diabetes.Surgical history: c-section x2, umbilical hernia repair, ventral hernia x 2 with removal later.Plan: ventral herniorrhaphy with mesh (biologic).(b)(6) 2014: (b)(6) medical center.(b)(6), crna.Anesthesia preoperative record.Status post ventral hernia repair x5, tubal ligation.Body habitus: obese.Asa class: 3.(b)(6) 2014: (b)(6) medical center.(b)(6), do.Operative report.Preoperative diagnosis: recurrent ventral hernia x2 with history of infected mesh and subsequent excision of mesh.Postoperative diagnosis: recurrent ventral hernia x2 with history of infected mesh and subsequent excision of mesh.Procedure: ventral herniorrhaphy with mesh.Anesthesia: general.Patient¿s body mass index: 30.8.Findings: a left-sided, 4 x 5 cm hernia just superior and to the left of the umbilicus, and a second hernia superior to and extending to the right of the umbilicus measuring 3 cm x 3 cm with a thin fascial bridge between them approximately 1 cm wide at the narrowest.Combined, it produced a 5 cm x 7 cm hernia.Implant: a piece of strattice biologic mesh that was initially 10 cm x 10 cm firm, was cut to shape, lot number sp100040-172, expires 2015-09, reference number 1010002.Bar code numbers: top.M32810100020; bottom, $$0915sp100040d72.0.Suture used: 0 prolene mesh in a 4-quadrant unlocked running stitch to attach the mesh to the fascia.Vicryl 3-0 was used to reapproximate scarpa fascia and staples were used to close a vertical incision measuring 20 cm, as well as a 3 cm incision running midline approximately 3 cm above the main incision.Estimated blood loss: 100 ml.Postoperative condition: stable.Narrative of the procedure: ¿after informed consent was obtained from the patient, the patient was brought to the operating suite by the department of anesthesia and placed in the supine position.The patient was prepped and draped using triple betadine prep, allowing the betadine to completely dry between applications and then a betadine paint was used on top of this.The patient was then draped and a piece of ioban was placed over the work area.A time out was performed.The bulge on the abdomen was inspected and a vertical incision was made over the most prominent part of the bulge.This was cautiously carried down to the hernia sac.There was a thin, partial hernia sac with intimate attachments to the surrounding fascia.This was separated and omentum was found to be extensively adherent to the abdominal wall along the edges of the fascia and to the subcutaneous tissues over the defect.This was bluntly and sharply taken down as well as using bovie cautery to separate the omentum and other tissues from the fascial edge.The fascial edge was eventually cleaned.Doing a finger sweep and further dissection, omentum was separated from the anterior abdominal wall.After extensive dissection of this omentum from the anterior abdominal wall, a second hernia was found via palpation from within the abdomen that was superior to and extended to the right of the initial hernia, separated by a narrow fascial bridge.The skin was further opened to reveal this hernia and the fascial bridge was opened, leading to a hernia size as mentioned above.Further dissection was used to separate omentum from the surrounding abdominal wall and the fascial edge.The fascial edge was cleaned by sharply incising along the edges and removing very thin tissue until good strong fascia was reached circumferentially around the hernia.Any bleeding points in the abdominal wall, the muscle, and the separated omentum were brought to hemostasis using bovie cautery in most instances.Two vessels were tied using 0 vicryl suture.The piece of mesh was measured and cut to size, with measurements of 9 cm x 7 cm.This was an oval shape.The mesh was then attached to the fascia using a 4-quadrant running unlocked stitch using 0 prolene.Once the mesh was completely attached, the subcutaneous tissues were irrigated and the irrigant subsequently evacuated.The scarpa fascia was reapproximated using 3-0 vicryl in an interrupted fashion.The skin was then stapled closed.Upon closing, there was note of a small, what appeared to be a possible defect in her previous midline scar.This was checked and found to open into the wound.A cavity was discovered here and it was closed by reapproximating the subcutaneous tissues with 3-0 vicryl.The skin was then closed using staples.The abdomen was then cleaned and dried.A bandage was fashioned and placed over the incisions.The drapes were taken down, the remainder of the patient was cleaned and dried.The patient was awakened by the department of anesthesia, transferred back to the stretcher, and delivered to pacu in satisfactory condition, having tolerated the procedure well.¿ (b)(6) 2014: (b)(6) medical center.Implant record.Lifecell strattice reconstructive tissue.Records span 11/30/2009 to 01/31/2014.A potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the instructions for gore® dualmesh® biomaterial use includes warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿.
Event or Problem Description
It was reported to gore that the patient underwent ventral hernia repair on (b)(6) 2009 and (b)(6) 2010 whereby a gore® dualmesh® biomaterials were implanted.The complaint alleges that on (b)(6) 2010 and (b)(6) 2012, an additional procedure occurred whereby the gore devices were explanted.It was reported the patient alleges the following injuries: mesh rolled up to the corner and mesh removal.Additional event specific information was not provided.
Additional Manufacturer Narrative
H6: updated results code.Conclusion code remains unchanged.
Additional Manufacturer Narrative
H6: health effect impact code: f24: insufficient information.H6: medical device component: g04088: membrane.The investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.Through gore's investigation and based on the available information there is no available information that reasonably suggests that a gore device may have caused or contributed to death, serious injury or reportable malfunction, and is no longer considered reportable.Therefore, this event is being coded as insufficient information and no findings available and will be closed as ¿cause not established." previous patient codes were reported based on the original complaint and are no longer applicable and/or not reportable per gore¿s investigation.It should be noted that the gore® dualmesh® biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.¿ medical records that indicate mesh ¿movement¿ or that the device led to a recurrence may reflect a recurrence as a function of a patient¿s poor tissue quality leading to fascial dehiscence or loss of anchorage of fixation, or may be related to the hernia type, individual patient comorbidities, and technical and procedural aspects of the repair.These factors include but are not limited to, fixation type, mesh shape/sizing used, and defect closure decisions.Additionally, a new, unrelated hernia can occur but may be referred to as a recurrent hernia.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.The status of the device is unknown as no record of explant was provided.Review of the manufacturing records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.